News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: complications with anxiety after testosterone therapy


 WannaGetBetter - Fri May 15, 2009 3:42 pm

Okay, please bear with me. I suffer from depression. And though I don't suffer from constant anxiety, I can get severe and uncontrollable anxiety that is triggered by something while I am depressed.

I am one of the usual suspects who have taken proper steps to treat depression, but when he feels good, thinks he can make it without the medicine. In the past 60 mg of Prozac has kept my level and feeling fine. And I am fortunate that the generic for it only costs 4 dollars a bottle at Wal Mart. I thank God for that. But I let myself get off of it.

Earlier this year I began feeling fatigue and my doctor had a blood work done on me. He found that I had low testosterone. .200 for a 33 year old man. He put me on testosterone therapy, using Testim gel. H8is belief was that among other things, higher levels of testosterone could benefit my depression situation. At first I did feel very good. But then aggressive, and difficulty breathing followed by anxiety came. My last visit which was two Tuesdays ago, I took the shot instead of the gel so I can taper off of the testosterone. He also put me back on the Prozac, but said it will take time for it to take full effect and so he prescribed me low dosage of Xanax, .5 mg, and told me that the Xanax was only a band aid to get me through. That the Prozac was the medicine that should bring me out of it. He also suggested that we stop the testosterone therapy for awhile. This last week I kept waking up with wayy tooo much energy. This morning I finally didn't have that problem, but the feeling of dread came back still! Nothing is threatening me, but yet again, the small feeling of dread that makes my forehead sweat has returned, again.

I have accepted that I will need anti depressants in my life. I will likely take Prozac for as long as it works for me. But I am frustrated that it has been 13 days since the anxiety hit and I still need to take Xanax to get through the day.

How long am I looking at having to have the Xanax before the Prozac takes over completely here? And most importantly, can you explain to me why this has happened after taking testosterone replacement?

Timeline recap-
Saturday May 2nd-After two months of testosterone, Anxiety, difficulty breathing, went to ER, they saw nothing wrong with my lungs, prescribed Prozac.
Tuesday May 5th- Doctor prescribed Prozac and Xanax, took testosterone shot instead of gel, and am not taking anymore testosterone in near future
May 5th through 14th- waking up with way too much energy!!
Friday May 15th- Did not wake up with intense energy, but feeling of dread still arrives.
 John Kenyon, CNA - Sun Jun 07, 2009 11:31 pm

User avatar Hi there --

You ask some very reasonable questions. I'll try to give the best answers I can, given that there are a lot of variables involved here.

First, testosterone supplementation, like many hormone replacement or supplement therapies, can trigger anxiety in those who are already predisposde. So this part makes sense and the temporary withdrawal of it also does. Why then does the feeling of dread continue? Because once chronic anxiety has been bestirred by anything, whether hormones, trauma or depression (and this latter is important and often overlooked), once that door's been opened it can sometimes take a little work to get it shut again. Further, while Prozac (and other SSRI drugs) are often very helpful over the long haul in treating anxiety and panic disorder, it can also, in the early going, provoke more rather than less anxiety, and this is often enough to discourage people looking for immediate relief. The Xanax "bandaid" (and it is exactly that) isn't a bad idea, and may offset the initial unpleasant buzz caused by Prozac. Also, Prozac can take 2-3 weeks to become therapeutically effective (and in some cases it just won't work), so you can figure on having to wait upward of a month for signifcant change, if change via Prozac is going to happen. A better bandaid drug might be one that's longer lasting, like Klonopin, which is a twice-a-day therapeutic drug, rather than Xanax's 4-6 hour help, which can often wear off during sleep and allow that waking up with dread. Xanax is much better as a "rescue" drug for use in aborting panic attacks.

If Prozac utlimately works, great. If not, Klonopin (clonazepam) is a very good alternative, twice-a-day dosing medication that generally has few side effects.

The hallmark of generalized anxiety, whether linked to depression or not (and they often do go hand in hand) is its innapropriateness, the fact that nothing bad is actually going on. This can be used in the internal work one does toward managing mood disorders, the knowlege that the feelings are not engendered by situation but by disordered brain chemistry. Sometimes that knowlege helps in conunction with medication. Also, sometimes cognititve behavioral therapy can be a huge help and reduce the medication to an adjunctive role.

I hope this is helpful. Good luck to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here